Michigan, 2021Tornado and Flood in Michigan, September 7, 2021
September 7, 2021 · NWS IWX · 9 events in 4 counties and zones
A line of storms moved through southern MI well ahead of a cold front. These storms produced flooding rains over northern Berrien (training), and locally damaging wind gusts and small hail from Berrien County to Hillsdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved through southern MI well ahead of a cold front. These storms produced flooding rains over northern Berrien (training), and locally damaging wind gusts and small hail from Berrien County to Hillsdale County. There was also an EF1 tornado in Hillsdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 7, 2:37 PM EST, 38 minutes earlier.
Area forecast discussion, Sep 7, 2:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
337 PM EDT Tue Sep 7 2021
.SYNOPSIS...
Issued at 336 PM EDT Tue Sep 7 2021
A line of storms will move through the region this evening into
early tonight. Some of the stronger storms may have damaging wind
gusts and large hail. Cooler and drier air will move in for
Wednesday and Thursday.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 322 PM EDT Tue Sep 7 2021
Strong mid level shortwave translating eastward through northern
Lower Michigan this afternoon. Strong, elevated, linear-segmented
convection ongoing from central Lower Michigan into north central
Illinois at this time. Strong diabatic heating across CWA early
afternoon with surface temperatures into the middle 80s that will
aid in maintaining upstream thermal instability and allow storms
to become surface based with increased wind threat. This
morning/early afternoon convection was driven more by theta-e
plume/middle to upper 60s surface dewpoints immediately in advance
of attendant cold front and collocated eastern periphery of
EML/higher mid level lapse rates with elevated storm mode. Veered
low/mid flow continues to strengthen with resultant deep/effective
layer shear on order of 40-50 kts. Forcing depth accentuated amid
40-60m/12 hour 5H height falls. Setup should aid in maintaining
strong to severe convection into northwest CWA around 20-21 UTC.
While primary concern is damaging wind gusts with DCAPE on order
of 900 J/kg, strong helical low level flow could give rise to
leading edge mesovorticies that, when tied to rear inflow
jet/notch, could lead to brief tornado. Million dollar question
will be how far southeast strong/severe convection can maintain.
Shallow nature of theta-e upstream and mixout into the upper
50s/lower 60s presently points to short duration with southeast
extent MLCAPE waning. Suspect convection to dwindle/become
outflow dominant by about 00 UTC across northern Indiana.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 322 PM EDT Tue Sep 7 2021
Few changes to long term. Steep low level lapse rates and minor
shortwave could yield some showers downstream of southern Lake
Michigan. Otherwise long duration dry period as Great Basin mid
level ridge retrogrades eastward with building heights across
southern Great Lakes. A weak frontal boundary sags southward into
northern CWA late Sunday, associated with shortwave within high
belted westerlies. A better chance for showers/storms late
Monday/Tuesday with stronger northern stream wave in advance of
deepening warm sector.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM EDT Tue Sep 7 2021
VFR conditions through 20Z. Winds remain strong from the
southwest between 15 and 25 kts. Occasional gusts to 40 kts cannot
be ruled out. LLWS does not appear to be a concern at this time
as the flow is uniform through the boundary layer.
For KSBN - After 20Z the situation changes dramatically as the
front and associated convection charges out of the WI/MI and
sweeps into the KSBN area. Expect IFR CIGS/VSBY with along and
behind the front/convection. Additionally, high confidence that
there will be LLWS / significant turbulence associated with this
convection at onset. Timing of LLWS is still uncertain...but don't
expect it to persist for more than a couple of hours.
CIGS/VSBY improve by the latter part of the forecast period.
For KFWA - Continued VFR through 00Z. Strong southwest winds will
create a very turbulent boundary layer but LLWS is not expected.
After 00Z conditions begin to deteriorate and expect a short
lived period of convection to pass through the area. ISOLD
MVFR/IFR CIG/VSBY with the convection/frontal passage...and could
have isold LLWS during the passage. Some lower CIGS possible in
the wake of the cold front...however do not anticipate widespread
impacts to flight operations.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Wednesday evening for INZ003.
MI...Beach Hazards Statement through Wednesday evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 7, 2:56 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
356 PM EDT Tue Sep 7 2021
INZ004>008-012>016-MIZ078>081-081200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a risk for severe thunderstorms this evening. The primary
hazard is damaging wind gusts. Large hail is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report.
INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-081200-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
356 PM EDT Tue Sep 7 2021
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
There is a risk for thunderstorms this evening. The primary hazard
is gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report.
INZ003-MIZ077-081200-
La Porte-Berrien-
356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Severe Thunderstorm Watch.
There is a risk for severe thunderstorms this afternoon and evening.
The primary hazard is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report.
LMZ043-046-081200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 PM EDT Tue Sep 7 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Severe Thunderstorm Watch.
There is a risk for severe thunderstorms this afternoon and evening
with wind gusts to 50 knots possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Small Craft Advisory.
Event by event
7 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, St. Joseph
- When
- September 7, 3:15 PM EST to 3:17 PM EST
- Where
- St. Joseph County, 1.47 mi SSW of Moore Park
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.000, -85.640
Trees and tree limbs near the intersection of Heimbach and Wilbur Roads north of Three Rivers.
Thunderstorm Wind, Berrien
- When
- September 7, 3:21 PM EST to 3:23 PM EST
- Where
- Berrien County, Spinks Corners
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.100, -86.320
A few trees down in northern Berrien County.
Thunderstorm Wind, Cass
- When
- September 7, 3:40 PM EST to 3:45 PM EST
- Where
- Cass County, 0.86 mi NE of Five Mile Corners
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 42.060, -86.090
Six trees down across roadway. Two reports of power lines down.
Flood, Berrien
- When
- September 7, 5:57 PM EST to 7:00 PM EST
- Where
- Berrien County, 1.31 mi SE of Berrien Center to 2.25 mi E of Livingston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.935, -86.254
County officials reported areas of high water and road closures across much of northern and northeastern Berrien county due one to over three inches of rain falling onto already saturated ground.
Thunderstorm Wind, Hillsdale
- When
- September 7, 6:40 PM EST to 6:42 PM EST
- Where
- Hillsdale County, 0.69 mi N of Allen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -84.770
Several large trees down across the road.
Tornado, Hillsdale
- When
- September 7, 6:45 PM EST to 6:51 PM EST
- Where
- Hillsdale County, 0.38 mi ESE of Bankers to 1.8 mi ENE of Steamburg
- Rating
- EF1
- Path length
- 5.33 mi
- Path width
- 450 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.898, -84.693
A weak tornado developed west of the intersection of S Bunn Road and Cole/Bankers Road, and moved quickly east along the north side of the road causing areas of significant tree damage east to Cambria Road. Two 1000 lb round hay bales were picked up from a field south of Bankers Road and thrown into a ditch and yard on the north side of the road. Several power poles were snapped in the area. It appears the tornado briefly lifted after crossing Cambria Road, but touched down again on the east side of S Hillsdale Road where several outbuildings and a silo were destroyed. The tornado intensified further as it moved through the Hillsdale Golf and Country Club where considerable, widespread tree damage, including several uprooted trees, occurred. The tornado quickly weakened as it moved across Baw Beese Lake with a few tree branches damaged along Oakwood Drive. No further damage was observed past this point. Maximum winds estimated at around 100 mph (EF-1) with a maximum width of around 450 yards.
Thunderstorm Wind, Hillsdale
- When
- September 7, 6:46 PM EST to 6:48 PM EST
- Where
- Hillsdale County, 0.69 mi N of Allen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.960, -84.770
Power poles and lines down. Trees down.
Thunderstorm Wind, Hillsdale
- When
- September 7, 6:47 PM EST to 6:48 PM EST
- Where
- Hillsdale County, 1.54 mi E of Bankers
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -84.670
Trees down blocking the road.
Thunderstorm Wind, Hillsdale
- When
- September 7, 6:47 PM EST to 6:50 PM EST
- Where
- Hillsdale County, 0.51 mi W of Hillsdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.920, -84.630
Trees down, some onto buildings. Power lines and poles down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 7, 20212 deaths · 1 event
- Rip Current in U.S. Virgin Islands, September 7, 20211 death · 1 event
- Lightning Strike in Florida, September 7, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 7 to 8, 2021$2.0 million · 50 kt wind · 5 events
- Hail and Damaging Winds in Michigan, September 7, 2021$490,000 · 2.5 in hail · 13 events
- Hail and Damaging Winds in Michigan, September 7, 2021$100,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Illinois, September 7, 20212 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, September 7, 20214.5 in hail · 42 events
- Hail in Wisconsin, September 7, 20213 in hail · 37 events
- Hail and Damaging Winds in Michigan, September 7, 2021$19,000 · 2 in hail · 14 events
- Excessive Heat in California, September 7 to 9, 202112 events
- Marine Thunderstorm Winds in Lake Superior, September 7, 202152 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985120, 985121, 985122, 985102, 985123, 985127, 985124, 985125, 985126.